Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 186, NWS Tallahassee, FL

July 3, 2014Leon County, Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 3, 2014, 5:15 PM EDT for Leon County, Wakulla County, Florida. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2014, 5:15 PM EDT (21:15 UTC)
Expired
Jul 3, 2014, 6:00 PM EDT
In force
45 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Leon County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 16 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:25 PM EDTTSTM WND DMGCrawfordville, FLTREES DOWN ON SHADEVILLE AND HICKORY WOOD ROADS. POWER LINES DOWN ON OLD BETHEL ROAD.
Jul 3, 5:25 PM EDTTSTM WND DMGCrawfordville, FLTREES BLOCKING THE ROAD AT HARVEY MILL AND EMMETT WHALEY ROADS.
Jul 3, 5:55 PM EDTTSTM WND GST 601 N Crawfordville, FLESTIMATED 60 MPH WINDS ON 319 NEAR MCDONALDS AND WINN DIXIE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1262 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

559 
WUUS52 KTAE 032115
SVRTAE
FLC073-129-032200-
/O.NEW.KTAE.SV.W.0186.140703T2115Z-140703T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
515 PM EDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LEON COUNTY IN FLORIDA...
  CENTRAL WAKULLA COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF CRAWFORDVILLE...

* UNTIL 600 PM EDT

* AT 511 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR CRAWFORDVILLE...OR NEAR TULLY...
  AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WOODVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3036 8443 3032 8415 3010 8437 3014 8451
TIME...MOT...LOC 2115Z 209DEG 18KT 3015 8442

$$

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:43 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 3, 2:43 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
243 PM EDT Thu Jul 3 2014

.Near Term [Through Tonight]...
18Z local radar imagery shows convection starting to kick off in NE
FL and SE GA and is expected to reach our CWA later this afternoon.
With a surface front bisecting our forecast area roughly from ECP to
FZG and Hurricane Arthur off to our northeast, convection this
afternoon and evening should be confined in the south-central GA
and FL Big Bend region. Highs today will be in the upper 90s with
heat indices in the 100-104 range. Lows tonight will be slightly
cooler than what we've been seeing lately, cooling to the upper
60s to around 70.

.Short Term [Friday Through Saturday Night]...
The same long wave trough that is pulling Arthur up the U.S. eastern
seaboard helped push a cold front well into the Deep south today.
The low level dry air push will also be somewhat aided by large
scale circulation around the hurricane. This is one of the few
scenarios where we actually can get a frontal passage in mid
summer. The front will push all the way to the Southeast FL Big
Bend by 12Z Friday with noticeably drier air moving in behind it.
As with most summer frontal passages, daytime temperatures will
remain hot, but not as hot as we have seen most of this week. Most
areas will reach the lower to mid 90s. However, dew points will
drop into the mid 50s north to lower 60s across most of our FL
zones. The Southeast Big Bend counties will see mid to upper 60s
dew points. Afternoon heat indices will therefore be at or below
actual temps for areas north of a VLD-TLH-ECP line. Convection
will be largely suppressed with low to slight chance PoPs limited
to Dixie County and adjacent areas.

We will have perfect weather for viewing fire works over most of the
region with show time temps generally around 80 and virtually NIL
rain chances. Overnight lows will drop into the 60s. On Saturday,
the front will be pretty much washed out, but a remnant surface
trough will drift back over the area with low level moisture
increasing over our eastern zones. Isolated to scattered convection
will be possible across South Central GA and the Big Bend from TLH
eastward. A few of these may linger into the evening hours.

.Long Term [Sunday Through Thursday]...
Weak surface low pressure over AL will pull additional moisture in
from the east and we will see another east to west PoP gradient.
PoPs will range from around 50 over the eastern FL Big Bend to
around 20 across the northwestern third of the forecast area. A
gradual return to typical July weather will occur during the work
week with the subtropical ridge axis south of the area at first and
then drifting slowly north. Scattered convection will develop each
afternoon. Min temps will be near climo with max temps a couple of
degrees above normal.

&&

.Aviation...
[Through 18Z Friday] VFR conditions will prevail through the
period. Scattered thunderstorms will be possible around TLH and
VLD this afternoon. As a cold front crosses the region, winds will
become NW and periodically gust to 15-20 knots this afternoon,
particularly at DHN and ABY. Winds will also gust at TLH and VLD
with scattered thunderstorms.

&&

.Marine...
With a weak pattern over the waters typical of summer, winds will be
light through the period, generally 10 knots or less. Seas will be
low as well outside of thunderstorms.

&&

.Fire Weather...
Drier air will move in tomorrow behind a frontal passage and remain
in place through the weekend. Friday, relative humidity values in SE
AL will drop below 30 percent and coincide with 20 ft winds around
10 MPH and KBDI values around 600. A fire weather watch is in effect
for our SE AL counties. Elsewhere, red flag criteria will not be met.

&&

.Hydrology...
With river levels running at or below base flows and no widespread
heavy rain expected, flooding concerns are at a minimum.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   71  95  66  96  69 /  40   0  10  20  10
Panama City   76  93  72  93  73 /  10   0   0  10  10
Dothan        70  93  66  95  69 /  10   0   0  10  10
Albany        69  94  66  95  71 /  10   0   0  10  10
Valdosta      70  95  66  97  70 /  40  10  10  30  20
Cross City    75  93  69  94  71 /  40  30  10  30  20
Apalachicola  76  91  71  92  71 /  20  10  10  10  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...Fire Weather Watch from Friday afternoon through Friday evening
     for Coffee-Dale-Geneva-Henry-Houston.

GM...None.

&&

NEAR TERM...MOORE
SHORT TERM...WOOL
LONG TERM...WOOL
AVIATION...MOORE
MARINE...WOOL
FIRE WEATHER...MOORE
HYDROLOGY...WOOL

In the hours before

Local storm report, Jul 3, 1:32 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
132 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 AM     TSTM WND DMG     CRAWFORDVILLE           30.18N 84.37W
07/03/2014                   WAKULLA            FL   911 CALL CENTER

            TREE DOWN AT BLOXHAM CUTOFF ROAD AND SAM SMITH CIRCLE.
            TIME ESTIMATED BY RADAR.

&&

WESTON
Local storm report, Jul 3, 1:34 PM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
134 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 AM     TSTM WND DMG     CRAWFORDVILLE           30.18N 84.37W
07/03/2014                   WAKULLA            FL   911 CALL CENTER

            TREE ACROSS ROAD AT SHADEVILLE ROAD AND SPRING CREEK
            HIGHWAY. TIME ESTIMATED BY RADAR.

&&

WESTON
Local storm report, Jul 3, 1:35 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
135 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 AM     TSTM WND DMG     MONTICELLO              30.54N 83.87W
07/03/2014                   JEFFERSON          FL   911 CALL CENTER

            TREE DOWN ON AUCILLA HIGHWAY. TIME ESTIMATED BY RADAR.

&&

WESTON
Local storm report, Jul 3, 4:21 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
421 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND DMG     SW VALDOSTA             30.85N 83.28W
07/03/2014                   LOWNDES            GA   911 CALL CENTER

            THREE REPORTS ALL CLOSE TO VLD AIRPORT AT 348 PM EDT. 1.
            POWERLINE DOWN 2700 MADISON HIGHWAY. 2.TREES DOWN ON
            HOUSE ON COPELAND MILLS STREET. 3.TREE DOWN ON HOUSE ON
            RACETRACK ROAD.

&&

BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:54 PM EDTSevere Thunderstorm WarningTAETaylor22 min
Jul 2, 10:12 PM EDTSpecial Marine WarningTAE93 min
Jul 2, 11:05 PM EDTSpecial Marine WarningTAE85 min
Jul 3, 12:12 AM EDTSpecial Marine WarningTAE2 hr
Jul 3, 1:19 AM EDTSpecial Marine WarningTAE116 min
Jul 3, 1:33 AM EDTSevere Thunderstorm WarningTAEFranklin, Wakulla27 min
Jul 3, 1:52 AM EDTSpecial Marine WarningTAE2 hr
Jul 3, 1:58 AM EDTSevere Thunderstorm WarningTAEFranklin47 min
Jul 3, 2:08 AM EDTSevere Thunderstorm WarningTAEJefferson23 min
Jul 3, 3:07 AM EDTSpecial Marine WarningTAE53 min
Jul 3, 3:53 AM EDTSpecial Marine WarningTAE2 hr
Jul 3, 5:12 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison, Taylor48 min
Jul 3, 5:47 PM EDTSpecial Weather StatementTAEMadison58 min
Jul 3, 5:54 PM EDTSevere Thunderstorm WarningTAELeon, Wakulla33 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.